Hypovolemic shock due to severe gastrointestinal bleeding in a child taking an herbal syrup

2Citations
Citations of this article
18Readers
Mendeley users who have this article in their library.
Get full text

Abstract

We report the case of a 4-years-old boy who was admitted with hypovolemic shock due to a severe gastrointestinal bleeding. The esophagogastroduodenoscopy (EGDS) showed hiatus hernia, erosions and ulcerations of the lower esophagus, possibly due to a gastroesophageal reflux, and a small duodenal erosion. The child was previously healthy and he had never shown any symptoms related to this condition. The only product taken by the child in the previous days was a syrup containing several herbs, among which Filipendula ulmaria (L.) Maxim. and Salix spp. (known to contain salicylates), marketed as food and prescribed by his paediatrician to treat a mild cold accompanied by fever. Quali-quantitative analysis confirmed the presence of salicylates in the syrup. Naranjo algorithm showed a probable correlation between the onset of symptoms and the consumption of the herbal remedy. The child recovered after receiving intensive care. The product was withdrawn from Italian market.

Cite

CITATION STYLE

APA

Moro, P. A., Flacco, V., Cassetti, F., Clementi, V., Colombo, M. L., Chiesa, G. M., … Santuccio, C. (2011). Hypovolemic shock due to severe gastrointestinal bleeding in a child taking an herbal syrup. Annali Dell’Istituto Superiore Di Sanita, 47(3), 278–283. https://doi.org/10.4415/ANN-11-03-07

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free